We report a case of a 67-year-old woman with hypokalemic rhabdomyolysis induced by pseudohyperaldosteronism. The pseudohyperaldosteronism in this case was caused by the administration of a traditional Chinese medicine, which contained 2.0 g of licorice in the approved daily dose. She started to suffer from hypertension and general fatigue after taking the medication, but continued it for two years until admission after an episode of diarrhea and vomiting. On admission, severe hypokalemia (1.6 mEq/L) and increased serum creatinine kinase (8,778 IU/L) was noted. With the findings of a high transtubular potassium concentration gradient (TTKG) in spite of low plasma renin activity and a low plasma aldosterone concentration, we suspected licorice-induced pseudohyperaldosteronism as the cause of her hypokalemic rhabdomyolysis. The Chinese medicine was terminated, and she received appropriate hydration and potassium replacement therapy as judged by the value of TTKG with the result that her serum potassium and creatinine kinase levels were normalized without any more adverse events. Since it was only a low dose of licorice (2.0 g/day)that induced hypokalemic rhabdomyolysis in this case, serum electrolytes should be examined in all cases under the possible consumption of licorice.
|ジャーナル||Japanese Journal of Nephrology|
|出版ステータス||Published - 2008 5 5|
ASJC Scopus subject areas